Alert archive / Tennessee / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 166, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 10, 2015, 5:14 PM EDT for Blount County, Sevier County, Tennessee. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2015, 5:14 PM EDT (21:14 UTC)
- Expired
- Aug 10, 2015, 5:45 PM EDT
- In force
- 31 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Blount County, TN, Sevier County, TN
The radar
The Knoxville radar (KMRX), 59 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 5:30 PM EDT | TSTM WND DMG | Wears Valley, TN | A FEW TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.2 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 374 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1079 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
445
WUUS54 KMRX 102114
SVRMRX
TNC009-155-102145-
/O.NEW.KMRX.SV.W.0166.150810T2114Z-150810T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
514 PM EDT MON AUG 10 2015
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BLOUNT COUNTY IN EAST TENNESSEE...
SEVIER COUNTY IN EAST TENNESSEE...
* UNTIL 545 PM EDT
* AT 514 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
TOWNSEND...OR 13 MILES EAST OF MARYVILLE...MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GATLINBURG...PIGEON FORGE...PITTMAN CENTER...TOWNSEND...WALLAND...
WEARS VALLEY...ELKMONT AND CADES COVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SITUATION! THIS STORM HAS A HISTORY OF
PRODUCING WIDESPREAD TREE DAMAGE IN HAPPY VALLEY AND WALLAND. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3574 8391 3587 8329 3584 8328 3574 8328
3572 8327 3571 8325 3566 8330 3566 8335
3562 8340 3561 8344 3556 8350 3556 8359
3558 8361 3557 8363 3556 8376 3553 8382
3552 8387 3550 8390
TIME...MOT...LOC 2114Z 250DEG 22KT 3568 8375
HAIL...<.75IN
WIND...60MPH
$$
AMP.231 follow-up statement
129
WWUS54 KMRX 102130
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 PM EDT MON AUG 10 2015
TNC009-102139-
/O.CAN.KMRX.SV.W.0166.000000T0000Z-150810T2145Z/
BLOUNT TN-
530 PM EDT MON AUG 10 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BLOUNT COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT THE
WARNED AREA...THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3577 8366 3587 8329 3584 8328 3574 8328
3572 8327 3571 8325 3566 8330 3566 8335
3562 8340 3561 8344 3556 8350 3556 8359
3558 8361 3557 8363 3565 8363
TIME...MOT...LOC 2129Z 250DEG 22KT 3571 8365
$$
TNC155-102145-
/O.CON.KMRX.SV.W.0166.000000T0000Z-150810T2145Z/
SEVIER TN-
530 PM EDT MON AUG 10 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHEASTERN SEVIER COUNTY...
AT 529 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF PIGEON FORGE...OR 8 MILES WEST OF GATLINBURG...MOVING EAST AT 25
MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
GATLINBURG...PIGEON FORGE...PITTMAN CENTER AND ELKMONT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
A BUILDING. THIS STORM HAS A HISTORY OF PRODUCING TREE DAMAGE ACROSS
BLOUNT COUNTY!
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3577 8366 3587 8329 3584 8328 3574 8328
3572 8327 3571 8325 3566 8330 3566 8335
3562 8340 3561 8344 3556 8350 3556 8359
3558 8361 3557 8363 3565 8363
TIME...MOT...LOC 2129Z 250DEG 22KT 3571 8365
HAIL...<.75IN
WIND...60MPH
$$
AMP.23What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:58 PM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, Aug 10, 2:58 PM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 258 PM EDT MON AUG 10 2015 .SHORT TERM...(TONIGHT AND TOMORROW)...APPROACHING COLD FRONT WILL ALLOW FOR PRE-FRONTAL SCATTERED CONVECTION TO CONTINUE TONIGHT AND LINGER INTO EARLY TUESDAY MORNING. THE BEST COVERAGE AND CHANCES FOR STRONGER STORMS LOOKS TO OCCUR THIS AFTERNOON ACROSS THE SOUTHERN VALLEY AND INTO SWNC...WHERE THE AIRMASS IS MORE UNSTABLE. THE BULK OF THE CONVECTION SHOULD BE OUT OF THE AREA BY THIS EVENING. THEN ANOTHER WEAK WAVE IN THE TROUGH MOVES IN OVER NIGHT BUT WITH ONLY ISO/SCT COVERAGE EXPECTED. COLD FRONT MOVES THROUGH OVERNIGHT/EARLY MORNING BUT CLEARING IS SLOW ON TUESDAY. DO EXPECT CLEARING TO BEGIN MID TO LATE AFTERNOON FIRST ACROSS THE PLATEAU AND THEN CONTINUE EASTWARD THROUGH THE REST OF THE DAY. OVERNIGHT LOWS WILL BE MILD DUE TO CLOUD COVER AND HIGHS WILL BE CLOSE TO NORMAL FOR TOMORROW. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)... SURFACE HIGH PRESSURE OVER THE NORTHERN PLAINS WILL BE BUILDING OVER THE TN VALLEY REGION TO START THE PERIOD...WITH A DRY NORTHWEST FLOW ALOFT. THIS PATTERN WILL PERSIST THROUGH THURSDAY AS THE HIGH SETTLES OVER THE OHIO VALLEY. THE RESULT IN SENSIBLE WEATHER WILL BE MOSTLY CLEAR/SUNNY SKIES...COMFORTABLE HUMIDITY LEVELS...AND TEMPERATURES A LITTLE BELOW NORMAL. HIGHS WILL BE IN THE UPPER 70S TO MID 80S WITH LOWS IN THE UPPER 50S TO MID 60S. THE PATTERN CHANGES ON FRIDAY AS AN UPPER LOW DROPS INTO ONTARIO AND DRAGS A SHORTWAVE TROUGH AND SURFACE FRONT INTO THE OHIO VALLEY. THIS SHOULD BRING A RETURN OF POPS INTO THE FORECAST...BUT ONLY A SLIGHT CHANCE AS MOISTURE REMAINS LIMITED. MOST CONVECTIVE ACTIVITY WILL BE IN THE HIGHER ELEVATIONS AND DIURNALLY-BASED ON FRIDAY...WITH SOME ACTIVITY POSSIBLE IN THE VALLEY SATURDAY AND SUNDAY FORCING PICKS UP A LITTLE AS THE FRONT MOVES CLOSER AND WE WILL HAVE A BROAD TROUGH ALOFT ACROSS THE APPALACHIANS. THE GFS AND ECMWF BOTH SHOW THE SOUTHERN END OF THE TROUGH EVOLVING INTO A CLOSED LOW IN THE NW GULF ON MONDAY. THIS MAY BRING SOME BETTER MOISTURE ADVECTION INTO THE AREA...SO WILL START MONDAY WITH A SLIGHT CHANCE POP. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 73 89 67 86 / 50 30 20 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 70 87 67 83 / 60 30 10 10 OAK RIDGE, TN 71 87 65 83 / 60 30 10 10 TRI CITIES AIRPORT, TN 67 83 62 81 / 60 30 20 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SR/DGS
Hazardous weather outlook, Aug 10, 3:03 PM EDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 303 PM EDT MON AUG 10 2015 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-111915- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 303 PM EDT MON AUG 10 2015 /203 PM CDT MON AUG 10 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED CONVECTION WILL CONTINUE THIS AFTERNOON AND INTO THE EVENING HOURS AHEAD OF AN APPROACHING COLD FRONT. A FEW STORMS MAY BECOME STRONG AND POSSIBLY SEVERE WITH HIGH WINDS AND LOCALLY HEAVY RAINFALL BEING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 10, 3:39 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
339 PM EDT MON AUG 10 2015
TNZ085>087-102030-
SOUTHEAST MONROE TN-NORTHWEST MONROE TN-MCMINN TN-
339 PM EDT MON AUG 10 2015
SIGNIFICANT WEATHER ADVISORY FOR SOUTHEAST MONROE...NORTHWEST
MONROE...AND MCMINN COUNTIES UNTIL 430 PM EDT...
AT 339 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ETOWAH...OR 9 MILES SOUTHEAST OF ATHENS...MOVING EAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MADISONVILLE...ETOWAH...ENGLEWOOD...TELLICO PLAINS...MOUNT VERNON AND
BULLET CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3539 8462 3557 8426 3529 8414 3527 8445
3528 8450 3527 8452 3527 8456
TIME...MOT...LOC 1939Z 250DEG 23KT 3533 8451
DGSLocal storm report, Aug 10, 3:41 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
341 PM EDT MON AUG 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM TSTM WND DMG CLEVELAND 35.18N 84.87W
08/10/2015 BRADLEY TN PUBLIC
OAK TREE DOWN JUST NORTH OF CLEVELAND, TN.
&&
DHSpecial weather statement, Aug 10, 3:58 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
358 PM EDT MON AUG 10 2015
TNZ067-068-083>086-102045-
RHEA TN-ROANE TN-MEIGS TN-LOUDON TN-NORTHWEST MONROE TN-MCMINN TN-
358 PM EDT MON AUG 10 2015
SIGNIFICANT WEATHER ADVISORY FOR RHEA...ROANE...MEIGS...LOUDON...
NORTHWEST MONROE...AND MCMINN COUNTIES UNTIL 445 PM EDT...
AT 357 PM EDT...DOPPLER RADAR WAS TRACKING A FEW CLUSTERS OF STRONG
THUNDERSTORM 7 MILES NORTHEAST OF DECATUR...MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OAK RIDGE...ATHENS...LENOIR CITY...SWEETWATER...LOUDON...
MADISONVILLE...DECATUR...SPRING CITY...FAIRVIEW...VONORE...
GREENBACK...FRIENDSVILLE...NIOTA...PHILADELPHIA...TARIFFVILLE...
PEAKLAND...CITICO BEACH...PAINT ROCK...CLEAR WATER AND MURRAY STORE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3545 8480 3570 8488 3590 8427 3582 8418
3578 8417 3576 8417 3575 8416 3571 8417
3565 8413 3561 8419 3558 8413 3558 8412
3549 8409
TIME...MOT...LOC 1957Z 258DEG 24KT 3557 8468
AMP.23Local storm report, Aug 10, 4:26 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
426 PM EDT MON AUG 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM TSTM WND DMG TELLICO PLAINS 35.37N 84.30W
08/10/2015 MONROE TN 911 CALL CENTER
COUPLE TREES DOWN IN TELLICO PLAINS.
&&
DHLocal storm report, Aug 10, 4:48 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
448 PM EDT MON AUG 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG LOUDON 35.74N 84.36W
08/10/2015 LOUDON TN PUBLIC
SEVERAL TREES DOWN NEAR LOUDON, TN.
&&
DHLocal storm report, Aug 10, 5:13 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
513 PM EDT MON AUG 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND DMG WALLAND 35.73N 83.82W
08/10/2015 BLOUNT TN PUBLIC
SEVERAL TREES DOWN BETWEEN HAPPY VALLEY AND WALLAND.
&&
DHThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 2:40 PM EDT | Special Weather Statement | MRX | Hamilton, Marion | 35 min |
| Aug 10, 3:01 PM EDT | Special Weather Statement | MRX | Rhea | 44 min |
| Aug 10, 3:13 PM EDT | Special Weather Statement | MRX | Bradley | 47 min |
| Aug 10, 3:39 PM EDT | Special Weather Statement | MRX | Monroe | 51 min |
| Aug 10, 3:58 PM EDT | Special Weather Statement | MRX | Loudon, Meigs | 47 min |
| Aug 10, 4:08 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 37 min |
| Aug 10, 4:12 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox, Loudon, Monroe, Roane | 48 min |
| Aug 10, 4:45 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 30 min |
| Aug 10, 5:02 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox, Sevier | 43 min |
| Aug 10, 5:20 PM EDT | Special Weather Statement | MRX | Hancock, Hawkins | 40 min |
| Aug 10, 5:39 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Grainger, Hamblen, Jefferson, Knox, Sevier | 38 min |
| Aug 10, 6:18 PM EDT | Special Weather Statement | MRX | Greene, Hamblen, Jefferson | 42 min |
| Aug 10, 6:54 PM EDT | Special Weather Statement | MRX | Greene, Unicoi | 51 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.